Arizona, 2006

Flash Flood in Arizona, September 2, 2006

September 2, 2006 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:10 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 2, 2:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SAT SEP 2 2006

.SYNOPSIS...ABUNDANT TROPICAL MOISTURE FROM THE GULF OF CALIFORNIA
AND NORTHERN MEXICO WILL PROVIDE AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS THIS WEEKEND. LOCALLY HEAVY RAIN WILL BE POSSIBLE AS
WELL. LINGERING MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA DURING
MUCH OF THE UPCOMING WEEK FOR A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES ACROSS
SE AZ VALID 2105Z. ANY CELLS THAT DEVELOP DURING THE NEXT 1-2 HOURS
ARE EXPECTED TO EXHIBIT A SLIGHT WWD DRIFT. ISOLATED STRONG WIND
GUSTS MAY OCCUR WITH THE STRONGEST CELLS...GIVEN THE FAIRLY DRY
NEAR-SURFACE REGIME REFLECTED VIA DEWPOINTS THAT HAVE FALLEN
GENERALLY INTO THE 50S. POTENTIAL FOR MCS EITHER ACROSS OR JUST
SOUTH OF THIS FORECAST AREA LATER TONIGHT AND EARLY SUN SEEMS
SOMEWHAT HIGH AT THIS TIME DUE TO INFLUENCE FROM DECAYING TROPICAL
STORM JOHN. FAIRLY ACTIVE DAY MAY OCCUR SUNDAY WITH GFS/NGM MORE
ROBUST VERSUS NAM IN VARIOUS MOISTURE FIELDS. PER COORD WITH WFO/S
PSR/FGZ BELIEVE BEST COURSE OF ACTION IS TO ONLY MAKE MINOR
ADJUSTMENTS TO INHERITED FORECASTS. MOISTURE FROM TROPICAL STORM
JOHN EXPECTED TO MAINTAIN MOIST REGIME DURING THE NEXT FEW DAYS AT
LEAST. GIVEN TROPICAL NATURE OF AIRMASS...MAY VERY WELL BE THAT BULK
OF SIGNIFICANT PRECIP WILL OCCUR DURING THE EVENING AND/OR OVERNIGHT
HOURS VERSUS LATE MORNING/AFTERNOON PERIODS. NOT QUITE AS WARM SUN
DUE TO INCREASED MOISTURE/PRECIP CHANCES...WITH DAYTIME MAX TEMPS
DURING MUCH OF THE FORECAST PERIOD TO REMAIN BELOW SEASONAL NORMALS
FOR EARLY SEP.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 2, 6:54 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
654 AM MST SAT SEP 2 2006

AZZ019-029>035-031400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
654 AM MST SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOISTURE WILL CONTINUE
TO INCREASE FROM NORTHERN MEXICO AS HURRICANCE JOHN CONTINUES TO MOVE
SLOWLY NORTH UP GULF OF CALIFORNIA. THE COMBINATION OF STRONG HEATING
THIS AFTERNOON...LIGHT WINDS ALOFT...WILL RESULT IN SLOW MOVING STORMS.
ANY STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING
ONE TO TWO INCHES OF RAIN...WITH THE STRONGEST STORMS PRODUCING
WINDS GUSTS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOUTH TO SOUTHEAST FLOW
ALOFT WILL CONTINUE TO TAP INTO MOISTURE ASSOCIATED WITH REMNANTS OF
HURRICANE JOHN SUNDAY AND LABOR DAY. MAIN THREAT FROM STORMS WILL BE
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
September 2, 6:00 PM MST to 7:25 PM MST
Where
Pima County, 20 mi S of Ajo
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Law Enforcement reported that two cars were stuck in a wash crossing just north of Organ Pipe Cactus National Monument due to fast moving flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533609.